Flash Flood, Greene
- When
- July 29, 5:30 PM CST to 7:30 PM CST
- Where
- Greene County, Springfield
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Three to five inches of rain fell over portions of southeast Springfield in less than two hours. It caused several houses to flood along the James River on the southeast side of Springfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Three to five inches of rain fell over portions of southeast Springfield in less than two hours. It caused several houses to flood along the James River on the southeast side of Springfield. The James River recorded a rapid rise from 2 feet, to over 9 feet in less than two hours. A bridge was impassable for a short time due to the excessive rainfall, but no damage or injuries occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 12:50 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 PM CDT SUN JUL 29 2001 FORECAST PROBLEMS: PRECIPITATION CHANCES THIS EVENING AND HEAT INDICES THROUGH THE WEEK. AFTER MORNING TWO TO THREE INCH RAIN TOTALS AROUND SPRINGFIELD SKIES BECAME MOSTLY SUNNY WITH HEAT INDICES APPROACHING 100 DEGREES IN SOUTHEAST KANSAS AND PORTIONS OF THE OZARKS. MOST OF THE MORNING CONVECTION WAS IN ARKANSAS WITH A FEW ISOLATED SHOWERS NORTH OF JOPLIN AND WEST OF ROLLA. 50H TROUGH AND WEAK CONVERGENCES AT MID LEVELS WILL LIKELY CONTINUE THE ISOLATED CONVECTION THROUGH SUNSET...BUT AS UPPER TROUGH MOVES INTO ARKANSAS AND 70H MOISTURE DECREASES...EXPECT ANY THUNDERSTORMS THAT DEVELOP TO DISSIPATE BY 8 PM. NEXT FORECAST PROBLEM WITH DEAL WITH THE HEAT INDICES APPROACHING ADVISORY CRITERIA MONDAY THROUGH WEDNESDAY AS UPPER RIDGE BUILDS IN. GUIDANCE TEMPS AND DEW POINTS ON BOTH THE MOS AND MAV LEAD TOWARD A FEW 105 DEGREES HEAT INDICES DURING THE AFTERNOON...BUT MORE THAN LIKELY BETWEEN 100 AND 105 DEGREES. THIS IS MAINLY DUE TO RESIDUAL MOISTURE FROM LAST WEEKS PRECIPITATION AND INDICATIONS OF E/SE FLOW DRYING THE LOW TO MID HUMIDITY LEVELS DOWN. WILL NOT INTRODUCE HEAT ADVISORY...BUT WILL HIGHLIGHT ZONES WITH INDICES BETWEEN 100 AND 105 DEGREES THROUGH WEDNESDAY. ZONES THIS MORNING HAD CHANCES OF SHOWERS AND THUNDERSTORMS FOR THURSDAY THROUGH SATURDAY. I DONT BELIEVE THIS ACTIVITY WILL BE WIDESPREAD AS 85H RIDGE HOLDS SURFACE FEATURES ACROSS NORTHERN MISSOURI THROUGH THURSDAY. HOWEVER ANY CONVECTION THAT DOES DEVELOP SHOULD PRODUCE OUTFLOW BOUNDARIES AND MAY INITIATE WIDELY SCATTERED THUNDERSTORMS FOR THURSDAY AND FRIDAY. THEREFORE WILL LEAVE CURRENT POPS ALONE. 1000/500H THICKNESS VALUES DECREASE AS UPPER RIDGE RETROGRADES TO THE CENTRAL PLAINS. THEREFORE WILL ADJUST TEMPERATURES TO THE MID TO UPPER 80S FOR FRIDAY THROUGH SUNDAY. FOR COORDINATION ONLY... FCSTID = 25 SGF 72 91 72 90 / 10 0 0 0 JLN 74 94 74 94 / 10 0 0 0 UNO 72 91 72 90 / 10 0 0 0 VIH 73 91 72 90 / 10 0 0 0 .SGF... MO...NONE. KS...NONE. JLT(
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN JUL 29 2001 ...ISOLATED THUNDERSTORMS THROUGH 8 PM... ISOLATED THUNDERSTORMS MAY DEVELOP OVER THE OZARKS DURING THE AFTERNOON AND EARLY EVENING...ALTHOUGH MOST OF THE CONVECTION SHOULD REMAIN SOUTH OF THE ARKANSAS BORDER. ANY THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN HEAVY RAINFALL AND HAVE THE POTENTIAL OF PRODUCING LOCALIZED FLOODING. REMEMBER NEVER TO DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. .EXTENDED OUTLOOK... HOT AAND HUMID CONDITIONS ARE EXPECTED MONDAY THROUGH WEDNESDAY... WITH AFTERNOON HEAT INDEX VALUES OF 100 TO 105 DEGREES. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MORNING. JLT
The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 23:32 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258389.